Alert archive / West Virginia / Flash Flood Warnings in 2019

Flash Flood Warning 56, NWS Charleston, WV

July 20, 2019McDowell County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 20, 2019, 8:51 PM EDT for McDowell County, West Virginia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2019, 8:51 PM EDT (00:51 UTC)
Expired
Jul 20, 2019, 9:45 PM EDT
In force
54 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County McDowell County, WV

The radar

The Charleston,WV radar (KRLX), 114 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2019-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 977 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2019-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
977 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1538 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

536 
WGUS51 KRLX 210051
FFWRLX
WVC047-210145-
/O.NEW.KRLX.FF.W.0056.190721T0051Z-190721T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
851 PM EDT Sat Jul 20 2019

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  South central McDowell County in southern West Virginia...

* Until 945 PM EDT.

* At 849 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Areas just south of Elbert.

This includes the following streams and drainages...
South Fork Tug Fork River, Sandlick Creek, Laurel Branch, Middle Fork
Big Creek, Tug Fork River, Cucumber Creek, Left Fork Sandlick Creek,
South Fork Tug Fork, Big Creek and Long Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3732 8148 3727 8147 3726 8158 3733 8158

$$

HART
1 follow-up statement
690 
WGUS71 KRLX 210136
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
936 PM EDT Sat Jul 20 2019

WVC047-210145-
/O.EXP.KRLX.FF.W.0056.000000T0000Z-190721T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McDowell WV-
936 PM EDT Sat Jul 20 2019

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL MCDOWELL COUNTY WILL
EXPIRE AT 945 PM EDT...

The heavy rain has ended and flood waters are expected to recede. 
Please heed any road closures.

LAT...LON 3732 8148 3727 8147 3726 8158 3733 8158

$$

HART

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 8:00 PM EDT, 51 minutes earlier.

Area forecast discussion, Jul 20, 8:00 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
800 PM EDT Sat Jul 20 2019

.SYNOPSIS...
Sunday will only be slightly less hot. Cold front Monday/Monday
night. Cooler, drier next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 7:50 PM Saturday...

Only minor tweaks for clouds, wind and temps otherwise forecast
on track. With models indicating more clouds around, along with
debris clouds from former convection and convection firing up
sooner on Sunday, decided to lower temps a tad. It will still be
rather warm, but not reaching heat advisory criteria.

As of 245 PM Saturday...

Today, strong ridging aloft and high pressure keeps the heat
and humidity around with mostly dry conditions. The only possible
caveat is the possibility of a few showers and storms in SW VA and
perhaps southern WV this afternoon associated with a mid-level ridge
weakness, dying down this evening. Slow movement and high available
moisture make for a very localized flood threat. Otherwise, hot and
humid conditions continue, with 22C 850mb temps yielding surface
temps in the mid-90's across much of the lowlands. Corresponding dew
points well into the 70's result in heat indices maxing out 98-108
degrees below about 2000 ft elevation, hence the excessive heat
warnings and heat advisories currently in place. No changes were
made to heat headlines today.

Tonight, ridging across the eastern CONUS begins to break down.
This takes the prohibitive pressure off the aforementioned mid-
level weakness in the vicinity of the Smokeys, so showery
conditions are more likely early Sunday morning heading into the
day Sunday across roughly the southern third of the CWA. HREF
members and other hires models suggest a good amount of cloud
cover associated with this wave during the morning, primarily
tied to the western upslopes perhaps to the 79 corridor, and
along/south of 64. This complicates temperatures during the
first half of the day, ultimately limiting afternoon maximum
temps.

Sunday, heat and humidity remain entrenched across the area,
particularly in the Ohio Valley where dew points remain in the mid-
70's and clearer skies earlier on allow temperatures to rise to
near or just above 90. Thus, will likely need another Heat
Advisory for zones mainly in SE Ohio and western WV where heat
indices are expected to top 100F, once the current headlines
expire, for simplicity. Will have to keep a close eye on cloud
coverage and convective chances through the day as variable
conditions are expected with storms briefly dropping
temperatures and cranking dew points up. Should cloud cover be
less abundant than is forecast, the heat advisory may be needed
for a larger area.

Precipitation wise, heights aloft do gradually fall with the
approach of a positively tilted trough descending into the Great
Lakes region, whose embedded shortwaves push along a surface
cold front through the northern Ohio River Valley. While the cold
front doesn't arrive until well into the short term period,
diurnal destabilization and increasing baroclinicity amid
increasing low- to mid-level flow will spur scattered storms
across the area during the afternoon. MCS development along the
front off to the west may spill into portions of SE Ohio at the
very end of the period given adequate momentum, but more likely
into the next. Overall convective threat is twofold; scattered
convection during the day carries a relatively low severe storm
threat with brief, pulsating storms packing a few gusts. Later
on, severe threat grows marginally to correspond with MCS
activity, but again is more of a concern Sunday night. The
flood threat mantra continues with high moisture availability
spelling a heavy rain and thus localized flood threat, however
increasing flow and storm motion will mitigate some flood threat
spare for repetitious storms over similar areas.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 310 PM Saturday...

This period begins with the hottest air mass of the season so
far over the area, in southwest flow around surface high
pressure that will have retreated to the south of the area by
Sunday evening. However, temperatures modify this period, in
response to a long wave pattern change, bringing a break in the
heat. A long wave trough over central and eastern Canada will
have already begun to break the upper level high, centered over
the Ohio Valley this morning, in two, one over the western
Atlantic, the other over the Rockies and intermountain west.
This process continues, so that, by Tuesday, the long wave
trough occupies much of the eastern U.S.

A weak upper level short wave trough is likely to be associated with
a cluster of convection that develops near and south of a baroclinic
zone that will have pushed into the upper Ohio Valley and toward the
middle and lower Ohio Valley by Sunday night. Pooling of moisture
ahead of the associated front, and daytime surface heating, is
likely to result in cape values of 3 KJ/kg amid PW values nearing
two inches, and h85 theta e values in the 350s K. Due to high
freezing levels and a lack of shear, the severe threat would be in
the form of wind derived from DAPE enhanced downburst. Training
or sufficient organization.coberage could also lead to a flash
flood threat. The MCS that moved across the upper Ohio Valley
this morning, in a not too dissimilar environment, managed to
produce wind damage despite the nocturnal surface based
inversion, along with flash flooding.

A stronger short wave acts to carve out a deeper long wave trough as
it rotates through it. This drives the surface front through the
middle Ohio Valley Monday afternoon and evening and then on through
the central Appalachians Monday night. This is likely to bring
showers and thunderstorms Monday into Monday night, but
instability is likely to be quite limited by lack of diurnal
heating because of clouds including morning stratus left behind
by convection Sunday night, and early timing of new shower and
thunderstorm development with the arrival of the front and short
wave trough. This may keep the severe threat limited, but
continued high PW values, narrow to medium CAPE, and high
coverage of rainfall may still present a flash flood threat
Monday into Monday night, prior to the front crossing.

Stratus and some fog are likely to set in by Tuesday morning, as
significantly cooler air behind the front arrives. Any fog will
burn off quickly Tuesday morning, and the stratus will mix into
morning stratocu, and then an afternoon cu field, as the mixing
layer deepens. Valley fog is likely to form give wet
conditions, if the pressure gradient ahead of high pressure
still out over the midwest, becomes weak enough to allow
decoupling. In the much cooler air, steam fog is likely to form
along the rivers.

No major adjustments to central guidance temperatures and dew points
which, after another stiflingly humid night Sunday night, shows
cooling Monday on clouds and convection, and Tuesday on the passage
of the cold front.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 310 PM Saturday...

A large trough over the eastern U.S. to start the period, moves
east during the balance of the work week, and a large high pressure
system slowly crosses beneath the height rises and the gradually
slackening upper level northwest flow. This brings dry weather,
with a couple of cool nights, and pleasant afternoons.

By Saturday, southwest flow around the exiting high will start to
bring about increasing warmth and humidity, with the chance for
afternoon convection at least in the mountains. In the larger scheme
of things, the long wave trough position remains over the eastern
U.S., as upper level high pressure remains anchored over the
U.S. southwest.

Central guidance reflects the relief from the heat and humidity,
with lows in the 50s Wednesday and Thursday mornings and, for at
least parts of the area, Friday morning as well. Tuesday features
highs in the 70s.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 145 PM...

VFR conditions throughout the rest of this evening. WSW wind 5
to 10kts die down to light and variable tonight. Some patchy
MVFR fog development across much of the area overnight, except
for southern areas, where more clouds are expected to increase
overnight. Sunday, winds increase by late morning out of the
southwest to 5-10 kts with VCSH BKW earlier on, expanding to
VCTS near CRW/HTS by noon and the rest of the area by late
afternoon and evening.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Uncertainty exists in the development of
fog and/or stratus late tonight/early Sunday morning.
The start of convection may vary on Sunday.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS
CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  H    H    H    H    H    H    H    H    M    L    L    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    M    L    L
BKW CONSISTENCY  H    H    H    H    H    H    H    M    M    M    L    L
EKN CONSISTENCY  H    H    H    H    H    H    H    M    M    L    L    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M

AFTER 00Z MONDAY...
MVFR/IFR possible in storms Sunday evening through the
overnight period. Late night/early Monday morning IFR fog
possible near river valleys and more MVFR/IFR storms during the
day. MVFR/IFR Stratus and fog is possible again early Tuesday
morning and early Wednesday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/MC
NEAR TERM...JS/MC
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...JS/MC
Hazardous weather outlook, Jul 20, 6:53 AM EDT, 13 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
653 AM EDT Sat Jul 20 2019

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>029-
211100-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-
653 AM EDT Sat Jul 20 2019

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A heat advisory may be required for some areas on Sunday.

Thunderstorms are expected on Sunday. Some storms could contain
damaging wind gusts and torrential downpours.

There is a slight risk for excessive rainfall Monday and Monday
night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ024>026-030>034-515>519-211100-
Dickenson-Buchanan-Mingo-Logan-Boone-Lewis-Harrison-Taylor-McDowell-
Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-
653 AM EDT Sat Jul 20 2019

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northern West Virginia,
southeast West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a slight risk for excessive rainfall Monday and Monday
night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ039-040-520>526-211100-
Upshur-Barbour-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
653 AM EDT Sat Jul 20 2019

This Hazardous Weather Outlook is for portions of northeast West
Virginia, northern West Virginia and southeast West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a slight risk for excessive rainfall Monday and Monday
night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jul 20, 8:38 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
838 PM EDT Sat Jul 20 2019

WVZ033-210100-
McDowell-
838 PM EDT Sat Jul 20 2019

...INTENSE RAINFALL WILL AFFECT SOUTH CENTRAL MCDOWELL COUNTY...

At 837 PM EDT, a strong thunderstorm was located near Gary, and was
slowly drifting west.

A quick one to two inches of rain may fall in a short amount of time.

Locations impacted include...
Gary.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3732 8148 3727 8147 3726 8160 3734 8162
TIME...MOT...LOC 0037Z 086DEG 7KT 3730 8155

HART

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:38 PM EDTSpecial Weather StatementRLXMcDowell22 min
Jul 21, 1:24 PM EDTSevere Thunderstorm WarningRLXCalhoun, Ritchie, Wirt22 min
Jul 21, 1:53 PM EDTSpecial Weather StatementRLXPleasants, Ritchie37 min
Jul 21, 2:10 PM EDTFlash Flood WarningRLXJackson, Wood3 hr
Jul 21, 2:21 PM EDTSevere Thunderstorm WarningRLXJackson, Wirt24 min
Jul 21, 2:35 PM EDTSpecial Weather StatementRLXDoddridge25 min
Jul 21, 3:02 PM EDTSpecial Weather StatementRLXPleasants28 min
Jul 21, 3:08 PM EDTSpecial Weather StatementRLXPleasants37 min
Jul 21, 3:50 PM EDTSpecial Weather StatementRLXClay55 min
Jul 21, 4:00 PM EDTSpecial Weather StatementRLXBarbour, Taylor60 min
Jul 21, 4:06 PM EDTSpecial Weather StatementRLXPocahontas54 min
Jul 21, 4:14 PM EDTFlash Flood WarningRLXBraxton, Clay, Nicholas, Webster3 hr
Jul 21, 4:47 PM EDTSpecial Weather StatementRLXWebster58 min
Jul 21, 5:04 PM EDTSpecial Weather StatementRLXPocahontas41 min
Jul 21, 5:57 PM EDTSpecial Weather StatementRLXRandolph33 min

Nearby

Flash Flood Warnings in West Virginia, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.